Utah, 2021Wildfire in Utah, June 20 to 27, 2021
June 20 to 27, 2021 · NWS GJT · 1 event in 1 county or zone
A lightning strike ignited a wildfire 3 miles north-northwest of Sego.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A lightning strike ignited a wildfire 3 miles north-northwest of Sego.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 20, 10:41 AM MST, 19 minutes earlier.
Area forecast discussion, Jun 20, 10:41 AM MST, 19 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1141 AM MDT Sun Jun 20 2021
.SHORT TERM...(Today through Monday)
Issued at 442 AM MDT Sun Jun 20 2021
Much drier air will encompass the western slope today following
the passage of a shortwave trough that brought widespread storms
to the region yesterday. Much of this moisture has pushed east as
well as precipitable water (PW) values are expected to drop below
0.50 inches across much of the area. Some moisture may linger
across the Four Corners with PW values in the 0.6 to 0.7 inch
range. This lingering moisture with a little instability should be
enough to generate isolated storms over the San Juans this
afternoon. The latest hi-res CAMs, particularly the NAMNest and
to a lesser extent the HRRR, are indicating this potential for
some isolated convection over the San Juans today even though most
deterministic models keep our forecast area rather dry with some
storms possible over the Front Range. Therefore, added some
slight chance PoPs over the San Juans today. The bigger story
today though will be the strong gusty winds and low relative
humidity across much of the area, leading to critical fire weather
conditions. Decided to expand the Red Flag Warning to include Fire
Weather Zone 201, all of 205 and 293 as conditions look to be met
for a majority of these zones, even at higher elevations based on
latest guidance. Winds could gust upwards of 40 mph, especially
across the north, where the southern edge of a 100 kt jet will
clip northeast utah and northwest Colorado as the back edge of
this trough moves through. The associated cold front looks to
follow and move through the area this evening into the overnight.
Daytime highs will still run 5 to 10 degrees or so above normal
given deep mixing but tonight's lows should feel much cooler than
seen recently due to the cold front moving through and clearing
skies, leading to better radiational cooling. This cold front
should also help clean out the smoke and haze that has settled
over the region this past week as a result of the stagnant ridge
of high pressure and recent anomalous heat wave.
Daytime highs on Monday should also feel a bit cooler following
the passage of the cold front, especially across the north. Having
said that, the southern and central valleys will still run well
into the 90s with near triple digits still across the lower
desert valleys of southeast Utah...although it will be low 100s,
so that's something. Winds will also relax somewhat as a ridge of
high pressure starts building back into the area from the
southwest. However, winds will still remain quite gusty across
southwest Colorado in combination with low relative humidity, so
issued a Fire Weather Watch for Colorado Fire Weather Zone 207 for
Monday afternoon and evening.
.LONG TERM...(Monday night through Saturday)
Issued at 442 AM MDT Sun Jun 20 2021
As the ridge shifts eastward on Tuesday, thanks to a cut-off low
pressure center along the California coast, much of eastern Utah
and western Colorado will come under southwest flow on the
backside of the ridge by Tuesday afternoon. With increasing
southwest winds and limited moisture under the ridge, critical
fire weather concerns for winds and low RHs will persist Tuesday
through at least mid week for much of the region. Temperatures
will also climb back up again, though not as high as last week.
Models are showing hints of some moisture trying to work its way
under the ridge in the southwest flow with signs that the ridge
may break down late in the week due to a few disturbances dropping
in from the north across the Intermountain West and northern
Rockies. There are some discrepancies in timing and placement of
these features but if it holds true, we could see an increase in
storm activity late in the week, favoring high terrain at this
time. Temperatures still remain above normal through the week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1141 AM MDT Sun Jun 20 2021
VFR conditions thru the period. Cumulus and isolated showers wil
afect the central and southern mountains of CO this afternoon and
early evening and will monitor trends for short term updates at
sies like KTEX and KDRO where steering flow will generate and move
showers and possibly thunderstorms. Winds will be gusty out of the
northwest thru sunset.
&&
.FIRE WEATHER...
Issued at 442 AM MDT Sun Jun 20 2021
Much drier air will be sweeping across eastern Utah and western
Colorado today with breezy to windy conditions this afternoon and
evening. Relative humidity values will be dropping below 15
percent across much of the area with widespread critical fire
weather conditions expected. Decided to expand the Red Flag
Warning for today to also include Colorado Fire Weather Zones 201,
all elevations of 205 and 293 as even the higher elevations look
to see critical fire weather conditions for some portion of the
time. Winds relax somewhat on Monday with critical fire weather
conditions possible across southwest Colorado valleys, becoming
more widespread again on Tuesday through the coming week. Issued a
Fire Weather Watch for Colorado Fire Weather Zone 207 for Monday
to account for this, but decided to wait on Tuesday until more
guidance comes in so we can pinpoint the extent of potential
critical fire weather conditions. Temperatures remain above
normal through the week.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Red Flag Warning until 9 PM MDT this evening for COZ200>203-205-
207-290-292-293.
Fire Weather Watch from Monday afternoon through Monday evening
for COZ207.
UT...Red Flag Warning until 9 PM MDT this evening for UTZ485>487-490.
&&
SHORT TERM...MDA
LONG TERM...MDA/BGB
AVIATION...BM
FIRE WEATHER...TGJTHazardous weather outlook, Jun 20, 3:48 AM MST, 7 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
448 AM MDT Sun Jun 20 2021
COZ001>014-017>023-UTZ022>025-027>029-211100-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
448 AM MDT Sun Jun 20 2021
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Critical fire weather conditions redevelop this afternoon and
evening as winds increase ahead of an approaching cold front
while relative humidity remains dangerously low and drought
stressed vegetation extremely dry. Temperatures will remain hot,
but not as extreme as last week.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
After a period of dry weather early in the coming week with
potential critical fire weather conditions in some areas,
thunderstorms return over the higher terrain during the latter
half of the week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Wildfire, Tavaputs Plateau
- When
- June 20, 11:00 AM MST to June 27, 1:30 PM MST
- Where
- Tavaputs Plateau forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 39.554, -109.544 (the zone’s center; the record gives no point)
The Sego Fire began in mid June due to lightning 3 miles north-northwest of Sego and grew to 167 acres before it was contained a week later.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flooding in Illinois, June 20 to 21, 202111 injured · EF3 · 25 events
- Rip Current in Rhode Island, June 20, 20212 deaths · 1 event
- Tornado and Damaging Winds in Michigan, June 20 to 21, 2021$250,000 · EF1 · 19 events
- Tornadoes and Hail in Indiana, June 20 to 21, 2021$47,000 · EF1 · 30 events
- Tornado and Hail in Iowa, June 20, 2021$100,000 · EF1 · 5 events
- Flash Flood in Georgia, June 20, 2021$75,000 · 1 event
- Tornadoes and Hail in Iowa, June 20, 2021EF1 · 5 events
- Hail and Damaging Winds in Michigan, June 20 to 21, 2021$7,000 · 2 in hail · 27 events
- Hail and Damaging Winds in New York, June 20 to 21, 2021$18,000 · 1.25 in hail · 12 events
- Hail and Damaging Winds in Ohio, June 20 to 21, 20211.25 in hail · 23 events
- Damaging Winds in Missouri, June 20, 20211 injured · 61 kt wind · 14 events
- Tornado in North Carolina, June 20, 2021$25,000 · EF0 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 958536.